Georgia, 2013

Damaging Wind in Georgia, September 6, 2013

September 6, 2013 · NWS TAE · 1 event in 1 county or zone

An isolated severe storm blew several trees down in Lowndes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated severe storm blew several trees down in Lowndes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 6, 1:42 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 1:42 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT Fri Sep 6 2013

.NEAR TERM [Through Tonight]...
With little to no synoptic scale influence, the seabreeze has kicked
off this afternoon along the Big Bend coast as seen in the local
radar imagery. These isolated storms will continue to move inland
through the afternoon and dissipate around sunset. Temperatures
today will peak in the lower 90s and cool to the upper 60s-around 70
overnight.

&&

.SHORT TERM [Saturday Through Monday]...
The large scale longwave pattern commences on Sat dominated by ridge
over Wrn 2/3rd and trough along Ern seaboard with a weakening
backdoor front sinking slowly SWD through our forecast area. This
upper pattern allows drier air to advect into GA/AL, less so over N
FL.

During the rest of the period, upstream ridge inches Ewd nudging
trough into Atlc with NWLY steering flow into our area. At surface,
reinforcing high over Carolinas is shunted Swd building Swwd to over
Nrn Gulf. So essentially we will have a nearly stacked ridge
weakening somewhat on Mon. This translates to drier NE flow moving
over the region with decreasing clouds and slightly cooler min and
normal Max temps. Will go with AOB 20% thru Sun then 20-30% on Mon.
Highs in low 90s. Lows in the upper 60s.

&&

.LONG TERM [Monday Night through Friday]...
The large scale pattern commences fairly benign dominated by deep
layer ridging over all but the Wrn states with high centered over
Srn TN Valley. At surface, high off mid-Atlc with ridge swwd across
NE Gulf region with ESE low level flow and helping to dissipate
frontal remnants over Cntrl GA into Atlc. Little change is expected
into Wed and this will advect drier air into our forecast area
keeping PoPs below climo. Then, a trough riding and intensifying Ewd
reaches Ern Canada and NE U.S. rapidly deepening down east coast
with ridge retrograding rapidly Wwd. By Fri aftn, base of trough
over GA flanked by ridge to our west and Atlc ridge to our east
placing local area in weakness. At surface, this serves to
progressively break down while digging upper trough drives next
albeit weak backdoor cold front into N/Cntrl GA/FL. All this
translates to modestly increasing moisture levels and weak synoptic
flow. Will go with 20% or less Tues thru Thurs then 20-30% on Fri.
Inland Highs around 90s on Tues and Wed then low 90s Thurs and
Fri.

&&

.AVIATION...
[Through 18z Saturday] VFR conditions should prevail through the
period. Isolated to scattered storms are possible this afternoon,
but coverage is expected to be low near the terminals, so kept VCTS.
Some guidance is hinting at BR with 4-5 SM vsbys tomorrow morning at
DHN/ABY/VLD, but since we did not see that this morning, drier air
is moving in, and not all of the guidance was showing it, left it
out of the TAFs.

&&

.MARINE...
Despite the expected "cold" front passage tonight & Saturday, we are
not expecting a big increase in winds and seas. In fact, they will
remain well below exercise caution levels through this weekend.
However, east winds are expected to increase early in the work
week as a much stronger area of high pressure builds down the
eastern Seaboard.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
Most of the area rivers are either below action stage or receding.
The exception was on the lower Suwannee River, where points below
Rock Bluff are nearing a broad crest. A stretch of fairly dry
weather is expected over the next several days, which will give
the local rivers some much-needed time to return toward normal
flows.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  92  70  93  70 / 20  10  10  10  10
Panama City   74  88  75  89  74 / 10  10  10  10  10
Dothan        70  91  69  92  69 / 10  10   0  10  10
Albany        69  92  69  93  69 / 10  10   0  10  10
Valdosta      69  91  68  92  69 / 10  10  10  10  10
Cross City    70  92  69  93  70 / 30  20  10  10  10
Apalachicola  75  87  75  87  75 / 10  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Block
LONG TERM...Block/Walsh
AVIATION...Moore
MARINE...Block
FIRE WEATHER...Moore
HYDROLOGY...Block

In the hours before

Special weather statement, Sep 6, 1:58 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT FRI SEP 6 2013

FLZ028-128-061945-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
258 PM EDT FRI SEP 6 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 345 PM EDT

AT 254 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF PERRY...OR NEAR PINLAND...MOVING
SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2980 8341 2981 8360 2984 8363 2986 8364
      2988 8365 2989 8366 2991 8367 3013 8361
      3011 8339
TIME...MOT...LOC 1859Z 009DEG 7KT 2999 8352

25-CAMP
Special weather statement, Sep 6, 4:35 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM EDT FRI SEP 6 2013

FLZ018-019-028-029-062215-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-INLAND JEFFERSON FL-
535 PM EDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JEFFERSON...
LAFAYETTE...MADISON AND TAYLOR COUNTIES...

* UNTIL 615 PM EDT

AT 530 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MADISON TO
8 MILES SOUTH OF MONTICELLO...OR ALONG A LINE EXTENDING FROM HOPEWELL
TO CAPPS...MOVING SOUTH AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3022 8326 3025 8402 3048 8395 3045 8332
TIME...MOT...LOC 2135Z 342DEG 8KT 3037 8339 3042 8389

25-CAMP

The radar

The Moody AFB radar (KVAX), 34 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
September 6, 4:40 PM EST
Where
Lowndes County, 2.56 mi E of Clyattville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.692, -83.267

Several trees were blown down near the intersection of Idlewood Drive and Whitewater Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478261.